Alert archive / Texas / Beach Hazards Statements in 2019
Beach Hazards Statement 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Oct 22, 2019, 4:00 PM CDT for 4 counties in Texas. It took effect at Oct 23, 2019, 12:00 AM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2019, 4:00 PM CDT (21:00 UTC)
- In effect from
- Oct 23, 2019, 12:00 AM CDT
- Expired
- Oct 24, 2019, 3:22 AM CDT
- In force
- 27 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Harris County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 39 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2934 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WHUS44 KHGX 222100 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 400 PM CDT Tue Oct 22 2019 ...Elevated tide levels and moderate to strong rip currents expected... .Increasing fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding around each high tide cycle between late tonight possibly into Friday morning. In addition, increasing surf will lead to moderate to strong rip currents. TXZ436>438-231500- /O.NEW.KHGX.BH.S.0009.191023T0500Z-191023T1500Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 400 PM CDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH WEDNESDAY MORNING... The National Weather Service in Houston/Galveston has issued a Beach Hazards Statement for elevated tide levels, minor coastal flooding an moderate to high rip current risk, which is in effect from midnight CDT tonight through Wednesday morning. * HAZARDS...minor coastal flooding and moderate to strong rip currents. * TIMING...late tonight into possibly Friday morning, especially around times of high tide. * POTENTIAL IMPACTS...minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
6 follow-up statements
464 WHUS44 KHGX 230255 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 955 PM CDT Tue Oct 22 2019 ...Elevated tide levels and moderate to strong rip currents expected... .A growing fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding through tonight into Wednesday morning. Continued onshore winds will create the potential for minor coastal flooding at times of high tide to persist into Friday morning. In addition, increasing surf will generate moderate to strong rip currents. TXZ313-338-231100- /O.EXA.KHGX.BH.S.0009.191023T0500Z-191023T1500Z/ Coastal Galveston-Coastal Harris- 955 PM CDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY MORNING... The National Weather Service in Houston/Galveston has issued a Beach Hazards Statement for elevated tide levels, minor coastal flooding an moderate to high rip current risk, which is in effect through at least Wednesday morning. * HAZARDS...Minor coastal flooding and moderate to strong rip currents on Gulf-facing beaches. Minor coastal flooding has also been reported on the western shores of Galveston Bay. * TIMING...At least through Wednesday morning. Potential for continued threats may continue as late as Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ TXZ436>438-231100- /O.CON.KHGX.BH.S.0009.191023T0500Z-191023T1500Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 955 PM CDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... * HAZARDS...Minor coastal flooding and moderate to strong rip currents. * TIMING...At least through Wednesday morning. Potential for continued threats may continue as late as Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
387 WHUS44 KHGX 230931 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 431 AM CDT Wed Oct 23 2019 ...Elevated tide levels and moderate to strong rip currents expected... .A long fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding around each high tide cycle between late tonight through early Friday morning. In addition, increasing surf will generate moderate to strong rip currents. TXZ313-338-436>438-231500- /O.CON.KHGX.BH.S.0009.000000T0000Z-191023T1500Z/ Brazoria Islands-Coastal Galveston-Coastal Harris- Galveston Island and Bolivar Peninsula-Matagorda Islands- 431 AM CDT Wed Oct 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * HAZARDS...Minor coastal flooding and moderate to strong rip currents. * TIMING...Around high tide through Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
861 WHUS44 KHGX 231002 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 502 AM CDT Wed Oct 23 2019 ...Elevated tide levels and moderate to strong rip currents expected... .A long fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding around each high tide cycle between late tonight through early Friday morning. In addition, increasing surf will generate moderate to strong rip currents. TXZ313-338-436>438-240000- /O.EXT.KHGX.BH.S.0009.000000T0000Z-191025T0900Z/ Brazoria Islands-Coastal Galveston-Coastal Harris- Galveston Island and Bolivar Peninsula-Matagorda Islands- 502 AM CDT Wed Oct 23 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... * HAZARDS...Minor coastal flooding and moderate to strong rip currents. * TIMING...Around high tide through Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
548 WHUS44 KHGX 231422 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX Issued by National Weather Service Tallahassee FL 922 AM CDT Wed Oct 23 2019 ...Elevated tide levels and moderate to strong rip currents expected... .A long fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding around each high tide cycle between late tonight through early Friday morning. In addition, increasing surf will generate moderate to strong rip currents along area beaches. TXZ313-338-436>438-232230- /O.CON.KHGX.BH.S.0009.000000T0000Z-191025T0900Z/ Brazoria Islands-Coastal Galveston-Coastal Harris- Galveston Island and Bolivar Peninsula-Matagorda Islands- 922 AM CDT Wed Oct 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * HAZARDS...Minor coastal flooding and moderate to strong rip currents. * TIMING...Around high tide through Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
560 WHUS44 KHGX 232151 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 451 PM CDT Wed Oct 23 2019 ...Elevated tide levels and moderate to strong rip currents expected through early Friday morning... .A long fetch of moderate east and southeast winds will drive water levels back up along the upper Texas coast. There will be a risk of minor coastal flooding around each high tide cycle between late tonight through early Friday morning. In addition, increasing surf will generate moderate to strong rip currents along area beaches. TXZ313-338-436>438-241100- /O.CON.KHGX.BH.S.0009.000000T0000Z-191025T0900Z/ Brazoria Islands-Coastal Galveston-Coastal Harris- Galveston Island and Bolivar Peninsula-Matagorda Islands- 451 PM CDT Wed Oct 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING... * HAZARDS...Minor coastal flooding and moderate to strong rip currents. * TIMING...Around high tide through early Friday morning. * POTENTIAL IMPACTS...Minor coastal flooding, hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents... longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
734 WHUS44 KHGX 240822 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 322 AM CDT Thu Oct 24 2019 ...A Coastal Flood Advisory Is In Effect Through Early Friday Morning... .A moderate to occasionally strong onshore flow will continue today. Water levels will slowly increase today and will be around 1.25 to 1.50 feet above the astronomical high tide tonight. In addition to the elevated water levels, strong rip currents will be possible. TXZ313-338-436>438-250900- /O.CAN.KHGX.BH.S.0009.000000T0000Z-191025T0900Z/ /O.NEW.KHGX.CF.Y.0006.191024T0822Z-191025T0900Z/ Brazoria Islands-Coastal Galveston-Coastal Harris- Galveston Island and Bolivar Peninsula-Matagorda Islands- 322 AM CDT Thu Oct 24 2019 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Houston/Galveston has issued a Coastal Flood Advisory, which is in effect until 4 AM CDT Friday. The Beach Hazards Statement has been cancelled. * COASTAL FLOODING...Elevated water levels could produce minor coastal flooding at times around high tide. Strong rip currents will also produce dangerous swimming conditions. * TIMING...Around high tide through early Friday morning. * IMPACTS...Elevated tides will reach water levels similar to last weekend. At high tide tonight, water levels could reach about 3.8 feet above MLLW. This could produce some minor street flooding in Jamaica Beach and also produce some high water near Hillman Dr. near Dickinson Bayou. Strong rip currents could create life threatening conditions in the surf zone. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 22, 3:43 PM CDT, 17 minutes earlier.
Area forecast discussion, Oct 22, 3:43 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT Tue Oct 22 2019
.SHORT TERM [Through Wednesday]...
Nice, tranquil wx should continue through Wednesday. Winds will
gradually veer to the east and southeast as surface high pressure
moves away from the area. 47
&&
.LONG TERM [Wednesday Night Through Tuesday]...
Surface high pressure over the south central CONUS is expected to
continue to push northeastward by Wednesday night, giving way to a
developing center of low pressure along the leeside of the Rocky
Mountains. Global models continue to disagree significantly
regarding the development of a surface cold front extending from
this feature as it moves into SE Texas this weekend. Both the NAM
and GFS solutions develop an upper trough over the central Plains,
which propagates rapidly to the east by Saturday afternoon. Onshore
flow at the surface quickly turns to the north/northeast as a
result, cutting off Gulf moisture advection and keeping a weak
coastal low offshore. Conversely, the ECMWF and Canadian solutions
produce a closed upper-level low which becomes cutoff over the TX
Panhandle and pushes much more slowly eastward through the region.
This allows for the onshore movement of the aforementioned weak low,
which brings with it increased precipitation coverage and intensity
on Friday and Saturday. While the most recent ECMWF run has sped
things up a bit, confidence in the weekend forecast remains fairly
low considering the widespread differences across guidance sources.
Current leanings are towards the slower ECMWF/Canadian solutions,
but low confidence will remain until a stronger consensus has been
reached.
Surface high pressure and relatively benign weather conditons look
to reenter the picture by next week, with highs in the mid 70s and
lows in the upper 50s to lower 60s expected through Wednesday.
Cady
&&
.MARINE...
Moderate northeast winds will gradually veer to the east tonight
then east southeast on Wednesday. Will maintain current SCEC/SCA
configuaration offshore tonight...which may need to be extended
Wed.
Increasing fetch of moderate e/se winds will drive tide levels
back up late night and persist into the remainder of the work week
until the next front pushes off the coast. Minor coastal flooding
is a possibility around each high tide cycle into Friday morning.
Building surf will also increase the risk of rip currents along
area beaches. Will be issuing a Beach Hazards Statement for
tonight and Wed morning to incorporate both for now. However,
this may eventually need to be upgraded to a Coastal Flood
Advisory later Wednesday and forward should the water levels
and coastal flood threat further increase.
Look for unsettled weather across the coastal waters Thursday
night into Friday ahead of the next storm system and associated
cold front. There is some uncertainty as to exactly when it will
push off the coast, but should be sometime between early Friday
morning or afternoon. Strong offshore winds can be expected in its
wake through Saturday. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 52 82 58 79 53 / 0 0 0 30 70
Houston (IAH) 52 80 61 78 59 / 0 0 0 20 60
Galveston (GLS) 66 80 72 78 65 / 0 0 10 30 80
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM.
Small Craft Advisory until 4 AM CDT Wednesday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&Nearby
Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.